I saw my meds doc today, and explained that this new Saphris has 3 problems, as far as I'm concerned:
1. It isn't controlling the hypomania very well. I'm closer to normal, but I'm still running around getting things done from dawn 'til night, with little ability to sit still and relax. There are just always a dozen things I "need" to do right this very second, so I'm constantly on the go.
2. It isn't controlling my anxiety very well. I got extremely anxious at my primary care doc's office last week when someone was complaining about the doctor running behind and making patients wait, and then I got tremendously tremendously anxious sitting on the patio of a Starbucks in Lafayette today while waiting for time to go to my meds doc appointment. I ended up taking far more Xanax than I've taken in the past, because I was really freaking out. Then, a few hours later, when I was waiting for a prescription to be filled (more about this in a moment), some woman was sitting in the waiting area and playing a game on her phone with the volume turned ALL THE WAY UP. Dude. I really don't need to hear your slot machine spinning and ringing and just generally annoying the fuck out of me while I'm trapped waiting for the snail-like pharmacist to do his job. So I left the designated waiting area (where the chairs are) and sat way on the other side of the pharmacy, just plopping down on the floor, and the sound still made me anxious, but it was a lot better than sitting right next to it.
3. I've been continuing to gain weight on the Saphris (which was the reason we took me off the Seroquel), because I'm always hungry.
So the Saphris has shown no benefits over the Seroquel, and has the same major problem.
Meds Doc and I decided to put me back on the Seroquel temporarily, just to get me back to where I was before I started the Saphris (mood stable, no hypomania, no significantly disruptive anxiety) before we try something new.
So I'm back on Seroquel as of tonight, which is, to be honest, a relief. Seroquel made me gain weight, but it was otherwise really useful, helping to control both my mood swings and my anxiety. In the long run, weight gain would be a significant problem, but in the short term it will be good to use it to get things more stable before we experiment again.
Dr. Fisher is talking about next trying something called Latuda, which is in many ways similar to Seroquel and Saphris. He was also talking about Trileptal and Depakote as future possibilities for mood stabilization, but he wants to do more research. I currently take birth control pills and lamotrigine, and apparently taking these two types of meds while also taking Trileptal or Depakote can cause problems, causing the lamotrigine level to increase or decrease dramatically. But Dr. Fisher is talking about potentially taking me off the lamotrigine entirely if we can simply replace it with a different medication. He has a very minimalist approach to medication, which I appreciate. He doesn't want me taking anything more than necessary, so instead of just piling more things on (as the Evil Meds Doc did repeatedly until I was taking a gazillion things at once), he's been talking about weaning me off various things before changing me to something different. I continue to like him.
But I'm currently still a bit on the hypomanic side. I woke up around 7 a.m. and have been going going going like an Energizer Bunny ever since, even though at times I've been so exhausted that I felt like I was going to drop. I was so tired that I accidentally got on the wrong train in Lafayette and ended up in Walnut Creek before I realized what I'd done. I got home okay, but I nearly fell asleep on BART, then I nearly fell asleep sitting on the floor at the pharmacy, but when I got home I just started working working working again.
When I'm hypomanic, as I clearly still am to some extent right now, I have difficulty even making myself stop long enough to go to the bathroom or get myself a drink. I'll sit at the ocmputer typing away, aware that I need to pee, but refusing to stop what I'm doing until I become truly deperate. It's annoying.
At least my foot seems to be doing better today. It hurt quite badly during a bit of the time in Lafayette, but it's otherwise been pretty acceptable. Not entirely well by any means, but a lot better.